Skip to Main Content

++

Schizophrenia and Other Psychotic Disorders

++
++
++

A 24-year-old man with chronic schizophrenia is brought to the emergency room after his parents found him in his bed and were unable to communicate with him. On examination, the man is confused and disoriented. He has severe muscle rigidity and a temperature of 39.4°C (103°F). His blood pressure is elevated, and he has a leukocytosis. Which of the following is the best first step in the pharmacologic treatment of this man?

++
++
++

a. Haloperidol

++
++

b. Lorazepam

++
++

c. Bromocriptine

++
++

d. Benztropine

++
++

e. Lithium

+
++

The answer is c. (Kaplan and Sadock, p 969.) The patient has neuroleptic malignant syndrome (NMS), a life-threatening complication of antipsychotic treatment. The symptoms include muscular rigidity and dystonia, akinesia, mutism, obtundation, and agitation. The autonomic symptoms include high fever, sweating, and increased blood pressure and heart rate. Mortality rates are reported to be 10% to 20%. In addition to supportive medical treatment, the most commonly used medications for the condition are dantrolene (Dantrium) followed by bromocriptine (Parlodel), although amantadine is sometimes used. Bromocriptine and amantadine possess direct dopamine receptor agonist effects and may serve to overcome the antipsychotic-induced dopamine receptor blockade. Dantrolene is a direct muscle relaxant.

++
++
++

A 54-year-old man with a chronic mental illness seems to be constantly chewing. He does not wear dentures. His tongue darts in and out of his mouth, and he occasionally smacks his lips. He also grimaces, frowns, and blinks excessively. Which of the following disorders is most likely in this patient?

++
++
++

a. Tourette disorder

++
++

b. Akathisia

++
++

c. Tardive dyskinesia

++
++

d. Parkinson disease

++
++

e. Huntington disease

+
++

The answer is c. (Kaplan and Sadock, pp 926-927, 1301.) Tardive dyskinesia (TD) is characterized by involuntary choreoathetoid movements of the face, trunk, and extremities. Tardive dyskinesia is associated with prolonged use of medications that block dopamine receptors, most commonly antipsychotic medications. Typical antipsychotic medications (such as perphenazine) and, in particular, high-potency drugs carry the highest risk of TD. Atypical antipsychotics are thought to be less likely to cause this disorder.

++
++
++

A 58-year-old woman with a chronic mental disorder comes to the physician with irregular choreoathetoid movements of her hands and trunk. She states that the movements get worse under stressful conditions. Which of the following medications is most likely to have caused this disorder?

++
++
++

a. Fluoxetine

++
++

b....

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.